Recently diagnosed as underactive beginning of this year, severe joint pain with levothyroxine but doc/endo won't acknowledge! What to do?

Hi I was diagnosed as having an underactive thyroid the beginning of this year, my blood test results came back as 99+?

My gp referred me to an endocrinologist at my local hospital as a scan on my thyroid gland showed inflammation! I have had one appointment with him and was advised to keep a check on my bloods and come back in 6 month.

I was started off on 75 micrograms of levothyroxine which has been increased to 100, however approx. two weeks ago I noticed muscle aches and mild shoulder pain in one arm. I have had pain in what I would say was the tendons in the back of my legs from the beginning of taking my meds.

Last week though I awoke one day to find limited use of one arm, I could only raise it slightly and severe pain in my shoulder, I did not take my meds and had an emergency appointment with my gp, he refused to accept that I believe it is from my meds and suggested I book an appointment with a physio. He also stressed that I needed to continue with my levothyroxine.

I took my meds the next day as normal-however upon waking on the Friday I once again had limited use of my right arm and the beginnings of muscle aches and shoulder pain in my left arm also.

I contacted my endocrinologist and provided a blood sample.

I called today and was advised that all of my blood results are normal and that after my speaking to my gp last Friday, my endocrinologist believes the severe pains in my shoulder joints and also my left wrist and legs are nothing to do with my thyroid meds.

I have not taken my meds since Thursday last week and I have use of my arm again, however I still have severe joint pains.

Is anyone aware if my meds can cause these symptoms and if so how do I convince my gp and endocrinologist they are an affect of the levothyroxine? I'm at my wits end and lost as to where to turn :-(

Any help would be greatly appreciated,

Cheers

Tracey

10 Replies

oldestnewest
  • Funnily enough I have had shoulder pain since starting Levo too and this is in my list to discuss at my next meeting too. Good luck x

  • Welcome to the forum, TraceyUpNorth.

    Ask GP to test ferritin, vitamin D, B12 and folate. Deficiency/low levels in hypothyroid patients are common and can cause significant musculoskeletal pain.

    Having said that, I think it's very likely to be the Levothyroxine because I experienced similar pain, but hell will freeze over before you'll be able to convince your GP or endo. My endo was categoric that Levothyroxine couldn't possibly cause the pain or multitude of symptoms I accrued after starting Levothyroxine and said I had fibromyalgia and COPD. Many unnecessary ECGs, chest X-rays, lung function tests and blood tests ruled those and other illness out.

    I'd felt better when I was taken off Levothyroxine for 4 weeks so I was certain it was that. Eventually I stopped Levothyroxine and self medicated with T3 for 3 months until the T4 cleared my system and ALL of the symptoms resolved. Within hours of resuming T4 I was breathless, had palpitations and tremors. Adding T3 to T4 calmed them and I've been fine on T4+T3 since.

  • Tracey

    I think any hormone replacement can put demands on your body's stores of nutrients - could be why it became low in the first place... just a thought...

    It's a wake up call to sort out the usual culprits - iron/ferritin, folate & B12 & my fav D3 - there's lots more but we have to start somewhere...

    There are alternatives (but not on NHS) such as natural piggy stuff NDT or T3.

    low Iron - general pain, all over

    low B12 (25% common) - nerve stuff, twitches - all sorts really - if untreated can cause permanent nerve damage - not to be messed with (500 or over). folate can mask it.

    low D3 (50% + common) - joint pain - shins, wrists, ribs - rickets-ostomalacia/porosis.

    (very common up north - no sun and no compulsory oily fish any more!) J :D

  • My husband ,daughter and 3 grandaughters cannot tolerate levothyroxine or t3 for exactly the same reasons severe joint and muscle pain

    Its a well known problem

    try ndt instead .....ie thiroid or thyroid-s

    They are not expensive

  • I can sympathise with you as I also had a TSH about the same as yours. It was only after a few months on levo that I had widespread joint/muscle pain. I could only shuffle about, not step onto a pavement or comb hair etc.

    I also felt awful - much worse than before diagnosis. When some T3 was added to my dose of levo I immediately felt so much better and pains diminished.

    They will not recognise that some of us cannot convert to sufficient T3 to make us well or that levo alone doesn't always suit. The don't test Free T3 so I hope you can at least get a trial (but if they are blinded to levo only you might not get any). Your doctor will only go by the Endocrinologist now, I think.

    If you are able to try some T3 and the recommendation is 1 part T3 to 3 parts T4 (i.e. 25mcg T3 to 75mcg T4) of whatever dose makes you improve on a trial basis it might be worth it.

    I am on T3 only now and am well.

  • Not taking statins are you? They can contribute significantly to overall pain if you have hypothyroidism.

    Xx

  • Hi all, thanks for the advice, I'm going to ask for the full results of my bloods so I can see where we are! I'm sorry I'm new and dont really have a clue what all these are, like TSH! Its just so good to see I'm not going crazy, I even was beginning to doubt it was the meds and that I had something else like fibromyalgia! I'm going to print off these answers and take them to my gp, I don't have an appointment until two weeks but hell are they going to sit up and listen to me!

    Thanks for listening and making me feel sane!

    I think this forum is going to be a life saver for me!

  • Have they checked your antibodies? I have had the same problem with Levo. Felt fine before I started, just some under active symptoms. T4 was lowish so they said sub clinical hypothyroid and put me on 25mcg levo. Started to feel much worse, so GP put me on 50mcg and referred me to endo. That's when the aching started. It takes me an hour to wake up and move in the morning. Hands, shoulders, back. Endo said that when levo makes you feel worse there might be something else wrong ie. low vits, iron etc, so did further bloods. They came back with thyroid antibodies, adrenal antibodies and positive ANA and Ro antibodies. When I look at what that means online, it seems that the other antibody issues can cause joint pain. Not sure I'm making sense as don't really understand myself, but I think what endo is saying is that the joint pains are not caused by levo itself, but by low vits or other things. It just highlights that. This might all be complete rubbish and I would love to hear from anyone who properly understands this area, but I thought it might be useful info for you in case they haven't checked everything. X

  • Sorry Galatea no no stations, nothing but the levothyroxine! Ive noticed some threads have people taking multi vitamins, should I be supplementing my diet with vitamins?

    Also where can I buy T3 or is it prescription only?

  • Whist I was on levo, I had ankle and knee pain, I stopped taking levo and started t3 and all

    Pains are gone, my endo said, I was imaging the pain... But my ankle and knee was really swollen.

You may also like...